Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 28, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 2, 2009, 12:34 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 12:34 PM CDT (17:34 UTC)
- Expired
- Apr 2, 2009, 1:00 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Pike County, MS, Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 9:24 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1573 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 021734
TORLIX
MSC113-147-021800-
/O.NEW.KLIX.TO.W.0028.090402T1734Z-090402T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1234 PM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
PIKE COUNTY IN SOUTHERN MISSISSIPPI...
NORTHWESTERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 100 PM CDT
* AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAGNOLIA...
OR 9 MILES SOUTH OF MCCOMB...MOVING NORTHEAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
SALEM BY 100 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3134 9007 3135 9004 3134 9003 3125 9003
3124 9002 3122 9002 3105 9044 3114 9050
3136 9021 3136 9011
TIME...MOT...LOC 1734Z 236DEG 38KT 3113 9042
$$1 follow-up statement
000
WWUS54 KLIX 021746
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1246 PM CDT THU APR 2 2009
MSC113-147-021800-
/O.CON.KLIX.TO.W.0028.000000T0000Z-090402T1800Z/
PIKE MS-WALTHALL MS-
1246 PM CDT THU APR 2 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHWESTERN WALTHALL AND SOUTHERN PIKE COUNTIES...
AT 1244 PM CDT...PIKE COUNTY EMERGENCY MANAGEMENT REPORTED A TORNADO
NEAR HIGHWAY 44 IN NORTHEAST PIKE COUNTY. THIS TORNADO WAS
...MOVING NORTHEAST AT 45 MPH.
THE TORNADO WILL BE NEAR...
SALEM BY 1255 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3134 9007 3135 9004 3134 9003 3125 9003
3124 9002 3122 9002 3105 9044 3114 9050
3136 9021 3136 9011
TIME...MOT...LOC 1746Z 236DEG 38KT 3120 9029
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 11:42 AM CDT, 52 minutes earlier.
Area forecast discussion, Apr 2, 11:42 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1142 AM CDT THU APR 2 2009
.UPDATE...
UPDATED WCN TO EXTEND TORNADO WATCH NUMBER 105 FOR THE ENTIRE
FORECAST AREA...AS COORDINATED WITH STORM PREDICTION CENTER.
SQUALL LINE MOVING INTO THE FORECAST AREA WESTERN BORDER IS REALLY
SOLIDIFYING AND SHOWING SOME ROTATIONAL STRUCTURES ALONG THE LINE.
MEANWHILE...SUPERCELLS ARE DEVELOPING IN ADVANCE OF THE LINE WITH
GOLFBALL SIZED HAIL BEING REPORTED IN NE AMITE COUNTY. GRAVITY
WAVE PASSAGE EVIDENT IN RADAR PRESENTATION WITH 50+ KT WIND GUSTS
POSSIBLE WELL OUTSIDE OF THE CONVECTION. ITS PASSAGE APPEARS TO
BE ONSETTING THE PRE-FRONTAL STORMS. DEVELOPMENT IS RAPID-PACE AT
THIS TIME. HIGH WIND WATCH CONTINUES IN EFFECT AND APPEARS WELL
WARRANTED. 24/RR
&&
.PREV DISCUSSION... /ISSUED 1024 AM CDT THU APR 2 2009/
UPDATE...
AFTER LOOKING AT 15Z SPECIAL RELEASE SOUNDING LIVE DATA...HAVE
DECIDED TO ISSUE A HIGH WIND WATCH FOR GUST POTENTIAL OF 50MPH OR
HIGHER DUE TO GRAVITY WAVE INFLUENCES AND VERY STEEP LAPSE RATES
ABOVE 600MB. THIS WILL BE CONDUCIVE FOR PROJECTING MASS MOMENTUM
DOWNWARD RATHER EFFICIENTLY...POSSIBLY IN THE FORM OF HEAT BURSTS
DUE TO DIABATIC AFFECTS. SEEING SOME EVIDENCE ALREADY OF WIND
ENHANCEMENTS ON THE GRADIENT WIND. UPDATE AND WATCH OUT SHORTLY. 24/RR
PREV DISCUSSION... /ISSUED 1006 AM CDT THU APR 2 2009/
UPDATE...
JUST UPDATED THE ZONES TO REFLECT TORNADO WATCH #105 FOR SOUTHERN
MISSISSIPPI AND UPPER SOUTHEAST AND EAST-CENTRAL LOUISIANA. NO
OTHER CHANGES AT THIS TIME. 24/RR
PREV DISCUSSION... /ISSUED 813 AM CDT THU APR 2 2009/
SOUNDING DISCUSSION...
THE ATMOSPHERE HAS ALREADY BEGUN TO SHOW US WHAT ITS CAPABLE
OF...AN HOUR BEFORE LAUNCH...AT WFO SLIDELL...THERE WERE
SUSTAINED WINDS OF 35 MPH WITH WIND GUSTS OF UP TO 47 MPH. THE
SOUNDING SHOWS THAT THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH A
LIFTED INDEX VALUE OF -10.4. THE SOUTHERLY WINDS NEAR THE SURFACE
CONTINUE TO BRING IN WARM MOIST AIR...PRECIPITABLE WATER VALUE IS
1.24 INCHES.THE RICKS INDEX IS 161 WHICH INDICATES THAT THERE IS A
51 PERCENT PROBABILITY OF SEVERE WEATHER AND THE ATMOSPHERE IS
CAPABLE OF PRODUCING WIND GUSTS OF UP 74 MPH...HAIL UP TO 1.37
INCHES IN DIAMETER AND TORNADOES OF UP TO F2 INTENSITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 51 73 48 / 50 10 0 0
BTR 78 50 73 49 / 50 10 0 0
MSY 81 55 71 56 / 70 10 0 0
GPT 79 55 71 52 / 70 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ034>040-
046>050-056>070.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
570-575.
MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ068>071-077-
080>082.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
575.
&&Hazardous weather outlook, Apr 2, 12:05 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1205 PM CDT THU APR 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-022200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1205 PM CDT THU APR 2 2009 ...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AND TORNADOES THIS AFTERNOON... ...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CDT... ...A HIGH WIND WATCH IS IN EFFECT UNTIL 4 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS... SUPERCELLS IN ADVANCE OF A SQUALL LINE...FOLLOWED BY A SQUALL LINE ALONG A COLD FRONT...WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS 70 TO 80 MPH...LARGE HAIL BETWEEN PENNY AND GOLF BALL SIZES...ISOLATED TORNADOES POTENTIALLY TO EF-3 STRENGTH...FREQUENT LIGHTNING AND BRIEF VERY HEAVY RAINFALL THIS AFTERNOON BEFORE 5 PM. HIGH WINDS... VERY DRY AIR ALOFT AND AN UNSTABLE AIR MASS OVER THE AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 60 MPH AT TIMES WELL AWAY AND NOT DIRECTLY ASSOCIATED WITH THUNDERSTORMS THROUGH 4 PM. MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY MORNING. RIVER FLOODING... FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS WELL. RIVER FLOODING... SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NEEDED THROUGH 5 PM TODAY. 24/RR
In the hours before
Special weather statement, Apr 2, 10:11 AM CDT, 2 hours 23 minutes before
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1011 AM CDT THU APR 2 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE PARISH... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... BAKER AND ZACHARY BY 1025 AM... ZACHARY BY 1030 AM... GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM... MONTPELIER BY 1105 AM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Apr 2, 12:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1233 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 3 SE MARINGOUIN 30.46N 91.48W
04/02/2009 E1.75 INCH IBERVILLE LA EMERGENCY MNGR
GOLFBALL SIZE HALL REPORTED IN NORTHERN IBERVILLE PARISH.
1132 AM HAIL 8 WSW MCCOMB 31.20N 90.59W
04/02/2009 E1.75 INCH AMITE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL.
1142 AM HAIL SUMMIT 31.28N 90.47W
04/02/2009 E1.75 INCH PIKE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED IN SUMMIT.
1205 PM HAIL GONZALES 30.22N 90.92W
04/02/2009 E0.25 INCH ASCENSION LA EMERGENCY MNGR
PEA TO MARBLE SIZE HAIL REPORTED IN GONZALES
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:52 AM CDT | Wind Advisory | LIX | Pearl River | 3 hr |
| Apr 2, 10:36 AM CDT | High Wind Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 4 hr |
| Apr 2, 11:32 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 28 min |
| Apr 2, 11:53 AM CDT | Tornado Warning | LIX | Amite, Pike | 37 min |
| Apr 2, 12:23 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pearl River, Pike, Walthall | 67 min |
| Apr 2, 12:25 PM CDT | Severe Thunderstorm Warning | LIX | Pike, Walthall | 35 min |
| Apr 2, 12:57 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 51 min |
| Apr 2, 1:21 PM CDT | Tornado Warning | LIX | Hancock | 24 min |
| Apr 2, 1:32 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 33 min |
| Apr 2, 1:41 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 34 min |
| Apr 2, 1:55 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 35 min |
| Apr 2, 2:12 PM CDT | Tornado Warning | LIX | Harrison, Jackson | 33 min |
| Apr 2, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 41 min |
| Apr 2, 2:38 PM CDT | Tornado Warning | LIX | Jackson | 22 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.